Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Birmingham, AL

May 9, 2024Clay County, Talladega County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 9, 2024, 10:53 AM CDT for Clay County, Talladega County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 10:53 AM CDT (15:53 UTC)
Expired
May 9, 2024, 2:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 11:45 AM CDTFLASH FLOODSylacauga, ALSocial media video of several inches of water covering N Norton Ave and a parking lot at Blue Bell Creameries, which was impeding traffic.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

554 
WGUS54 KBMX 091553
FFWBMX
ALC027-121-091900-
/O.NEW.KBMX.FF.W.0005.240509T1553Z-240509T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1053 AM CDT Thu May 9 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southern Clay County in east central Alabama...
  Southwestern Talladega County in east central Alabama...

* Until 200 PM CDT.

* At 1053 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen over the last hour based on radar estimates. Flash 
  flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sylacauga, Ashland, Talladega Springs, Oak Grove, Fayetteville, 
  Lay Lake, Roselle, Hollins, Cleveland Crossroads, Overbrook, 
  Millerville, Mignon, Gantts Quarry, Sylacauga Municipal Airport, 
  Varnons and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3311 8649 3312 8646 3313 8646 3314 8648
      3317 8649 3317 8650 3319 8640 3326 8616
      3328 8573 3320 8576 3311 8587 3310 8649

FLASH FLOOD...RADAR INDICATED

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 9:26 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 9, 9:26 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
926 AM CDT Thu May 9 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER THROUGH MIDDAY...
Issued at 926 AM CDT THU MAY 9 2024

Heavy rain and thunderstorm activity continued to move southeast
across our northeast and north-central counties along the outflow
boundary established from earlier activity. The primary risk for
damaging straight-line winds with a small risk for a tornado and a
risk for hail with the heavier thunderstorms.

The 09/12z BMX sounding sampled an unstable environment with
surface instability over 2400 J/kg with bulk shear over 50 kts.
The environment remains favorable for organized thunderstorms that
may become severe with damaging winds, large hail and possibly a
tornado or two.

The greatest potential through midday looks to be for areas
generally east of I-65 and north of I-85 as the activity is
heavier in this area and continues to move southeast across
Eastern Alabama and into Georgia. Some re-intensification will be
possible as instability values increase with the heat of the day,
but much of this activity looks to push out of our area before mid
afternoon.

We are also watching clusters of showers and thunderstorms that
are developing further south along the U.S. Highway 80 corridor.
This activity is becoming more widespread, which is reducing the
risk of a rogue isolated storm becoming severe, but this risk will
persist with potential later development into the afternoon.

05

&&

.SHORT TERM...
(Today through Friday)
Issued at 115 AM CDT THU MAY 9 2024

Key Messages:

- A Mesoscale Convective System dives southeast into the area
  before sunrise and push southeast through the morning and into
  the afternoon hours. While gradually weakening in the morning,
  it may re-intensify before it exists our southeast counties late
  morning into the afternoon. Damaging winds will be the primary
  risk, with large hail and a few tornadoes being possible as
  well.

- Some thunderstorms may redevelop across North-Central Alabama
  late afternoon into the early evening that will have large hail
  potential, this risk will decrease in the evening as another MCS
  approaches our south-central counties from the west.

- The second MCS appears to track a touch to the north of the
  previous forecast, so the severe chances have increased across
  the southern areas. Damaging winds will be the primary
  risk, with large hail and a few tornadoes being possible as
  well.

We will be watching a MCS that is currently across western TN.
This MCS should dive southeast into the area before sunrise and
push southeast through the morning and into the afternoon hours.
While gradually weakening in the morning, it may re-intensify
before it exists our southeast counties late morning into the
afternoon. There may be a line of showers and storms that develops
as well and will merge with this first area. Highest confidence
right now would be with the MCS to or northwest moving down and
then spreading out. Damaging winds will be the primary risk, with
large hail and a few tornadoes being possible as well, especially
if there is a merge of lines. There will be a brief lull before
the next system moves in.

Conditions are shaping up for a secondary round of strong to
severe thunderstorms late tonight through Friday morning. This
activity will likely develop along the cold front which will be
nearly parallel to I-20 as a mid-level shortwave quickly moves
east across the area. The airmass will still be very warm and
unstable south of the front with dewpoints in the lower to mid 70s
and steep 7.5-8 C/km lapse rates leading to large CAPE profiles
(MLCAPE ~3500 J/kg). Shear values will be amplified by the mid-
level speedmax/shortwave which will result in eff. bulk shear
values around 60 kts. This environment will foster intense
convection to our west which will rapidly grow into a large MCS
with damaging wind potential maximized along embedded bowing
segments as the system moves east, across the southern portions
of Central Alabama early Friday morning. There are questions
regarding how far north the threat extends given the uncertain
position of the front and remnant cold pool from the line of
convection this morning/afternoon which could suppress the
greatest risk to the southern third of the area. Anything that
develops south of the cold front will have the potential to become
severe given the moist, unstable environment. Damaging winds are
by far the primary threat, but intense updrafts may lead to large
hail in the Enhanced risk area.

The cluster of storms will begin to exit the area around 7 AM Friday
morning as the cold front continues to push south through the area,
bringing a much more pleasant airmass to the region.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 245 AM CDT THU MAY 9 2024

Dry conditions return Friday night as the system exits to our
east. Humidity will be lower on Saturday with highs in the upper
70s to lower 80s under sunny skies. A mid-level ridge will move
across the area over the weekend as an upper-level low transitions
from the Four Corners to the Central Plains. Deep moisture
returns on Monday, with an increasing potential for another
period of rainy and stormy conditions through the early part of
next week as a warm front lifts north across the region.

16

&&

.AVIATION...
(12Z TAFS)
Issued at 702 AM CDT THU MAY 9 2024

Almost all sites have already dropped to MVFR ahead of the next
round of showers/storms. We may briefly see sites drop to IFR
before the band gets in, especially at TOI. The biggest impact
should be the storms as they move into the northern TAF sites
within the next hour or two. This round will slide south of the
northern sites by 16 to 18z and out of the southern sites by 19
to 21z. Conditions will improve to VFR for most of the rest of
the cycle, but begin to decrease at TCL by 3z ahead of the next
round of showers and storms along a cold front. Looks like the
main impact here will be between 6 and 12z.

16

&&

.FIRE WEATHER...

Multiple rounds of showers and storms are expected to affect the
area through Friday morning. Rainfall amounts will generally
range from 1 to 2 inches. A drier airmass will return on Friday as
a cold front passes through the area with min RH of 35 to 40
percent on Saturday. 20ft winds will be out of the south-
southeast at 8 to 10 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  61  78  49 / 100  30  20   0
Anniston    85  64  79  52 / 100  50  30   0
Birmingham  86  64  79  54 / 100  50  20   0
Tuscaloosa  87  66  81  55 / 100  60  20   0
Calera      85  66  80  55 / 100  60  30   0
Auburn      82  69  81  57 /  90  80  50   0
Montgomery  86  69  84  57 /  90  80  50   0
Troy        86  68  83  57 /  90  80  60   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....16
AVIATION...16
Hazardous weather outlook, May 9, 3:44 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Thu May 9 2024

ALZ011>015-017>050-101145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Multiple rounds of showers and storms will move through Central
Alabama. The first will move through this morning into the afternoon.
The second round will move through tonight into the overnight hours
ahead of a cold front. Severe storms will be possible with threats
including damaging winds up to 60 mph, large hail, and a tornado or
two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early Friday morning.

In the hours before

Local storm report, May 9, 9:52 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
952 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Tstm Wnd Gst     Talladega Municipal Air 33.57N 86.05W
05/09/2024  M43 MPH          Talladega          AL   AWOS

            AWOS station KASN Talladega Airport (KASN).

0933 AM     Tstm Wnd Gst     1 ENE Anniston Regional 33.59N 85.85W
05/09/2024  M54 MPH          Calhoun            AL   AWOS

            AWOS station KANB Anniston Regional Airport.

&&
Local storm report, May 9, 10:09 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1009 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     Tstm Wnd Dmg     1 E Caldwell            33.81N 86.35W
05/09/2024                   St. Clair          AL   Emergency Mngr

            Trees down along I-59, Chandler Mtn Rd, and
            Mosley Rd in northern St. Clair County.

0904 AM     Tstm Wnd Dmg     1 NNE Leeds             33.56N 86.54W
05/09/2024                   St. Clair          AL   Public

            Social media report of trees down along I-20
            near Moody. Time estimated.

0928 AM     Tstm Wnd Dmg     4 SSE Talladega Supersp 33.51N 86.04W
05/09/2024                   Talladega          AL   Emergency Mngr

            Several trees and a couple power lines down
            in the Lincoln, Munford, and Talladega
            areas.

&&
Special weather statement, May 9, 10:19 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1019 AM CDT Thu May 9 2024

ALZ037-038-091615-
Tallapoosa AL-Chambers AL-
1019 AM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN TALLAPOOSA AND CHAMBERS
COUNTIES THROUGH 1115 AM CDT...

At 1019 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wedowee to near Sparkling Springs to near
Goodwater. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexander City, Valley, Lanett, Dadeville, Camp Hill, Lafayette,
Stroud, La Fayette, Jacksons' Gap, New Site, Lakeview, Five Points,
Cusseta, Goldville, Post Oak Forks, Denson, River View, Amity Park,
Sturkie, and Abanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for east central
Alabama.

&&

LAT...LON 3275 8514 3284 8583 3295 8601 3309 8601
      3309 8598 3311 8597 3311 8523 3286 8519
      3285 8516 3281 8517 3277 8512
TIME...MOT...LOC 1519Z 313DEG 35KT 3329 8544 3311 8567 3309 8602

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

56
Special weather statement, May 9, 10:38 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1038 AM CDT Thu May 9 2024

ALZ027-028-091630-
Clay AL-Talladega AL-
1038 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL TALLADEGA AND
SOUTHWESTERN CLAY COUNTIES THROUGH 1130 AM CDT...

At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sycamore, or near Sylacauga, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sylacauga, Ashland, Sycamore, Cleveland Crossroads, Overbrook,
Hollins, Roselle, Millerville, and Mignon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for east central
Alabama.

&&

LAT...LON 3311 8597 3309 8598 3309 8601 3311 8601
      3310 8626 3325 8627 3334 8586 3310 8583
TIME...MOT...LOC 1538Z 264DEG 15KT 3319 8618

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Local storm report, May 9, 10:46 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1046 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     Tstm Wnd Dmg     3 NNW Country Club Esta 33.51N 86.31W
05/09/2024                   St. Clair          AL   Public

            Metal was torn off a storage building at a
            business and wrapped around power lines.

&&
Local storm report, May 9, 10:52 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1052 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     Tstm Wnd Dmg     Wedowee                 33.31N 85.49W
05/09/2024                   Randolph           AL   Emergency Mngr

            Numerous trees and a couple power lines down
            around Randolph County, including in the
            Wedowee and Roanoke areas. A vehicle drove
            into a downed tree along CR 61. TIme
            estimated.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:30 AM CDTSevere Thunderstorm WarningBMXCherokee60 min
May 9, 5:58 AM CDTSpecial Weather StatementBMXBlount, Etowah62 min
May 9, 6:28 AM CDTSpecial Weather StatementBMXCherokee47 min
May 9, 6:43 AM CDTSpecial Weather StatementBMXMarion47 min
May 9, 7:04 AM CDTSpecial Weather StatementBMXRandolph41 min
May 9, 7:18 AM CDTSpecial Weather StatementBMXWinston42 min
May 9, 7:32 AM CDTSpecial Weather StatementBMXTallapoosa43 min
May 9, 7:48 AM CDTSpecial Weather StatementBMXRandolph42 min
May 9, 7:57 AM CDTSevere Thunderstorm WarningBMXBlount48 min
May 9, 8:05 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa55 min
May 9, 8:21 AM CDTSpecial Weather StatementBMXJefferson39 min
May 9, 8:27 AM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair48 min
May 9, 8:31 AM CDTSevere Thunderstorm WarningBMXJefferson44 min
May 9, 8:41 AM CDTSpecial Weather StatementBMXChambers49 min
May 9, 8:44 AM CDTSpecial Weather StatementBMXLee31 min
May 9, 8:48 AM CDTSevere Thunderstorm WarningBMXCherokee42 min
May 9, 8:57 AM CDTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair2 hr
May 9, 8:57 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Shelby, Talladega63 min
May 9, 9:29 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph46 min
May 9, 9:39 AM CDTSpecial Weather StatementBMXTallapoosa51 min
May 9, 9:46 AM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph59 min
May 9, 10:05 AM CDTAreal Flood AdvisoryBMXClay, Randolph, Tallapoosa115 min
May 9, 10:19 AM CDTSpecial Weather StatementBMXChambers, Tallapoosa56 min
May 9, 10:38 AM CDTSpecial Weather StatementBMXClay52 min
May 9, 11:12 AM CDTSpecial Weather StatementBMXCoosa33 min
May 9, 11:18 AM CDTSpecial Weather StatementBMXLee27 min
May 9, 11:19 AM CDTAreal Flood AdvisoryBMXCoosa, Tallapoosa3 hr
May 9, 11:48 AM CDTSpecial Weather StatementBMXCoosa27 min
May 9, 11:52 AM CDTSpecial Weather StatementBMXMontgomery23 min
May 9, 12:13 PM CDTSpecial Weather StatementBMXBullock32 min
May 9, 4:57 PM CDTSpecial Weather StatementBMXShelby48 min
May 9, 5:35 PM CDTSevere Thunderstorm WarningBMXShelby55 min
May 9, 6:04 PM CDTSpecial Weather StatementBMXTalladega41 min
May 9, 6:06 PM CDTSpecial Weather StatementBMXCoosa39 min
May 9, 6:12 PM CDTSpecial Weather StatementBMXTalladega33 min
May 9, 6:14 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens46 min
May 9, 6:30 PM CDTSpecial Weather StatementBMXSt. Clair30 min
May 9, 6:43 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter47 min
May 9, 6:45 PM CDTSpecial Weather StatementBMXWalker45 min
May 9, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXLamar42 min
May 9, 6:55 PM CDTSpecial Weather StatementBMXCoosa50 min
May 9, 6:58 PM CDTSevere Thunderstorm WarningBMXPickens47 min

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.